I have struggled with depression for as long as I can remember. My doctor fairly recently diagnosed me as bipolar 2 but I don't feel this is the right diagnosis. I went over it with my therapist and she doesn't think I am bipolar either, certainly I have the depressive symptoms, but no mania. Currently, my psychiatrist has me on Lithium, latuda, klonopin and topamax. I do not feel any better, in fact, I feel worse, especially on the Lithium, which has caused me to gain about 20 lbs (which i certainly can not spare), leaves me feeling tired and bloated and needing to pee, all day. I really feel like I would like to try to tackle my issues without such serious mood stabilizers. If it is necessary for me to be on one antidepressant, so be it, but 3 mood stabilizers? I don't think its helping more than its hurting. However my psychiatrist does not see it this way and doesn't want to listen. I guess I'm just wondering if anyone has had a similar situation of trying to wean off of these types of drugs and to see how they felt being completely themselves. I've been on antidepressants/mood stabilizers for over 10 years, I feel like I don't know who I am anymore and that terrifies me. Any thoughts would be appreciated. Thanks so much.
Want to come off of medications, can I fix my problems myself?
- 16 Dec 2015 by WantToFeelBetter88
- 10 Aug 2016
- depression, bipolar disorder, doctor, medication, diagnosis
Hi, WantTo! Boy you sound like you're really having a tough time of it. Not sure why your psych has you on lithium (mood stabilizer) AND Topomax which is an anti-convulsant that is often called a mood stabilizer AND Klonopin which is actually a benzodiazepine sedative. Could be why you feel so tired... and sounds like a recipe for Bipolar meds.
I take lithium and it is the drug that saved me. I was treated for treatment resistant Major Depression for almost 30yrs... because I had never had a manic episode... until I did and was started on lithium, Effexor, Seroquel. I've gained weight it's true, but I'm never going back to what I was. I had to once for an unrelated medical condition and it was literally the worst time of my life.
Sounds like you need a sit-down with your doctor (is he a psychiatrist?) or if, indeed, he won't communicate with you it may be time to change doctors.
I am diagnosed as Bipolar 2 as well. A Bipolar person only gets hypomania occasionally not full mania and mostly we suffer from depression. The few times that I have been hypomanic it didn't last long and mostly I was just very irritable then I slide right back into depression.
The aggravating thing for me is that I have so few normal days where I feel like I did before this illness started.
If you feel that you are over-medicated and the doctor won't discuss it then it is time for a new psychiatrist like WildcatVet said. There has to be a balance in keeping yourself level and functioning and keeping your illness from causing you problems whether it be Bipolar 2 or Depression.
Maybe your therapist can recommend a different psychiatrist.
I would not try to get off the meds on my own. If you cannot talk to your docr about changing your meds I would try to change psychiatrist for your own mental care. It's important to be able to discuss your care so that you can feel better and move on with your progress and life.
I agree with Wildcatvet; YOUR doctor should be hearing you ask your therapist if they know of another doctor you do not want to go off of these medication on your own.You could very well have some very serious side effects and withdrawal feelings that are worse than what you feel right now.You must find a doctor with more compassion than this one that is for sure. Then talk about your medications and which you can go without. Chuck1957
WANTS; Sorry but forgot you do not want to come off of these on your own or try and manage you mental heath by yourself either. Your really need to stay under a doctor's care partly for the real nasty withdrawals you could get off of a few of these medications. And to get another Oppinun on what is going on with you And what type of medications the new doctor thinks would fo you the best. Best of luck. There are lots of doctors so no reason to put up with this one that well not even pay attention to what you saying. Stick with a doctor that you can relate with and you well do much better have a good day Chuck1957
I would find another doctor since this one doesn't seem to care about your concerns. Make tapering off the lithium your first priority, since it seems like it bothers you the most. If you actually feel worse instead of better, you could then try to get off the others. But seriously think about that and do it under very close supervision, maybe even in a hospital or clinic. Going off of or switching antidepressants can cause people to become suicidal. If you're worried about the weight gain, you could also start an exercise routine, which could help with both that and the depression. And of course, you could look at the root cause and try to make your life better so you don't feel as depressed, with or without the meds. Good luck!
As someone who is Bipolar, OCD, and ADHD please, please, please do not try to come off these meds on your own OR try to handle it on your own. I work in a hospital where patients who are Bipolar come in all the time trying to fix it themselves and only spiral deeper and deeper into depression. I had those same suicidal thoughts as recent as of this morning and spoke with my Doctor about it and changed my meds. In no way am I saying that I feel better with just 1 dose, but I can tell you that just simply talking about it with my doc and my spouse has lifted a weight that I thought would never disappear.
While it does look like you are on quite a few meds that APPEAR to be for the same thing, please bear in mind though that many medications that are indicated for one thing can be used "off-label" to treat other things. If you feel as though they just are working, then by all means talk with a different psychiatrist and get their opinion, but as someone who knows where you are coming from and who's eyes are welling up with tears as I type this because I know the pain, torment, fear, and hopelessness you are going through; PLEASE DON'T DO IT YOURSELF!
Seek a friend, support group, even admit yourself for observation. There is no shame in admitting to yourself and everyone else that you need help and that you just can't do it alone. Hell, email me. I may not know you but I know how it feels.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 13 Sep 2011 • 5 answers
Bipolar Disorder - Has anyone ever discovered that magical medication cocktail. Hi - I am in my mid?
Posted 5 Sep 2012 • 8 answers
Posted 29 Aug 2014 • 6 answers
Posted 21 May 2016 • 1 answer
Posted 23 Jun 2016 • 2 answers